Hand-and-foot syndrome (HFS) is one of the well-known adverse events associated with capecitabine, a prodrug of 5-fluorouracil (5-FU). HFS, also known as erythrodysesthesia, manifests as acral erythema with swelling and dysesthesia of the palms and plantar aspects of the feet, and, in the absence of dosage reduction or stoppage of the drug, progresses to moist desquamation and ulceration with serious infections and loss of function. In black patients, we observed that capecitabine given in the recommended dosage leads to hyperpigmentation of the palms and soles, followed by a distinct keratodermalike thickening not seen in white patients. Furthermore, in patients with a precarious peripheral vasculature, this condition evolves rapidly into grade 3 HFS, with ulceration and infection. We report our experience with capecitabine in 3 black patients and contrast it to that of 2 white patients. A brief review of the literature on fluoropyrimidines and HFS follows.